Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Escitalopram (Lexapro)

Discussion in 'Medications that can cause Hair Loss' started by Roxana, Jan 18, 2015.

  1. Roxana

    Roxana Member

    Joined:
    Dec 17, 2014
    Messages:
    48
    Likes Received:
    0
    Dislikes Received:
    0
    Hi,

    I have been on Escitalopram 10mg for about 4 weeks due to depression. The main cause of my depression was hair loss and possibly genetics since my sister and dad also take the same medicine (actually Citalopram).
    I have SD for about a year and I had a TE shed in Feb-Apr 2014. The rest of the year my shed has fluctuated but never very low.
    I was very reluctant to start AD initially due to its possible side effect hair loss. But then my depression was getting serious so I gave up resisting!
    Since I have started Escitalopram I have noticed more hair loss. It has become worse from 2nd week and now is quite bad, like a TE shed, 90-100 per day.
    I was wondering if any of you had hair loss from Escitalopram. And if so when did you start noticing it?
    My bf keeps telling me that it is probably due to the depression you had during the last months and I am trying to convince myself that he is right!
    I would appreciate knowing your experience with ADs specifically Escitalopram.
    ----------------------------------------------------------------------------------------------
    It seems my shed has slowed down for the last 5-6 days (40-60 per day). I am getting hopeful that it cant be due to AD as I am still taking Escitalopram. Fingers crossed!
     
    #1 Roxana, Jan 18, 2015
    Last edited: Feb 5, 2015
  2. sunlit

    sunlit Established Member

    Joined:
    Oct 26, 2014
    Messages:
    357
    Likes Received:
    26
    Dislikes Received:
    0
    Hi Roxana,

    I haven't ever taken Escitalopram (only Citalopram) so I don't know whether this will be useful to you, but I started taking an antidepressant last week (Venlafaxine) and have noticed a lot more shedding in the last few days since. Given it's been such a short amount of time, I'm not sure whether the increase in shedding is actually due to the AD or not. Even if it is, though, I think I'll keep taking it because for me the improvement in mood is worth the hair loss, and I haven't found any other AD that works for me. If I'd had no hair loss issues beforehand I think I'd probably stop taking it, but my hair is so thin now anyway that an extra hair here and there doesn't mean much at this point. Beginning to feel more normal in myself again has more value to me right now than keeping my hair on.

    I have read a lot online that AD medication causes or increases hair shedding, and it's usually listed in the side effect leaflet that comes with the pills, so it could well be the medication causing your new TE-esque shed. I think all you can do is decide whether the pill is helping you enough to be worth the hair loss.
     
  3. Roxana

    Roxana Member

    Joined:
    Dec 17, 2014
    Messages:
    48
    Likes Received:
    0
    Dislikes Received:
    0
    Thanks Sunlit for your reply.

    Escitalopram is new generation of Citalopram. It is very much the same; the only difference I could understand from reading on it is that it changes fewer things in the brain, kind of working more specific. Supposed to have less side effects than Citalopram.

    This is quite in sane! It took me some time to be convinced to start it only because of hair loss side effect. And exactly was I was afraid of is happening to me! Although the chance is very low less than a percent but I should be among that less than 1%!!! I am going to talk to my doctor when I can stop it! It is probably dangerous to stop it immediately. :-\

    Sunlit you have used Citalopram before. Did u get any hair loss from it before? I was under the impression from your reply on my earlier post that you did not have hair loss from it. Is that right?
     
  4. sunlit

    sunlit Established Member

    Joined:
    Oct 26, 2014
    Messages:
    357
    Likes Received:
    26
    Dislikes Received:
    0
    I never had hair loss from Citalopram before. I never had hair loss from any antidepressant before. I took various kinds between 2014 to spring 2014 with no hair issues. When my hair loss started, I hadn't taken any antidepressants for 5 months and I'm sure it wasn't at all connected.

    This is a shot in the dark, but my guess is that having an existing hair loss problem makes your body more sensitive to anything that can cause hair loss. I took venlafaxine before in spring 2014 with no unusual shedding at all, but now I'm taking it again I have increased shedding. But then again, my shedding was beginning to increase again in the week before I restarted taking venlafaxine, so I can't say if it is connected.
     
  5. Roxana

    Roxana Member

    Joined:
    Dec 17, 2014
    Messages:
    48
    Likes Received:
    0
    Dislikes Received:
    0
    Is there any hope that hair loss from AD goes away at least to some extent after the body gets used to it? My other side effects like nausea and dizziness went away after 10 days. :-/
     

Share This Page